The hyponatremic hypertensive syndrome (HHS) was firstly described in pediatric patients. It is a rare, but serious complication of unilateral renal stenosis characterized by resistant hypertension and profound natriuresis. We report a patient with uncontrolled hypertension and severe hyponatremia, considered initially as being secondary to diuretic therapy.Design and method:
A 75 years old female was admitted for muscle weakness, confusion, nausea and dizziness. These symptoms developed progressively during the last weeks, since she has received a fixed combination of amlodipine, valsartan, and hydrochlorothiazide for a poorly controlled hypertension.Results:
At admission, her blood pressure was 190/80 mmHg with postural drop. The laboratory tests showed severe hyponatremia (118 mmo/L) and a eGFR of 48 ml/min. The diuretic therapy was promptly stopped and she received hypertonic saline infusion. After few days of therapy, the serum sodium concentration was still low (between 128 and 132 mmol/l). The normal urine osmolality (188 mmol/kg) excluded an inappropriate antidiuretic hormone secretion. In the same time, the urine sodium level was increased in the absence of diuretic therapy. Color Doppler renal ultrasound, and magnetic resonance angiography confirmed the diagnosis of unilateral renal artery stenosis.Conclusions:
The HHS should always be considered in any patient presenting with suddenly uncontrolled or resistant hypertension associated to hyponatremia, even in the presence of an obvious alternative cause of the electrolyte disturbance.